Doctor insights on:
Which is best: To determine the best antidepressant is to assess which specific one (s) would be best for you. That requires a thoughtful evaluation by a psychiatrist usually, though sometimes your pcp will initiate the prescription process. Sometimes you will not respond best to the initial one and need adjustments, depending on your situation and response, side effects, etc. ...Read more
Yes: Yes they can actually work. Most people it takes a few weeks for them to take effect but they are often very helpful. Often there are side effects for the first 7-10 days but they mostly resolve with time. Full effect takes about 8 weeks but most people notice substantial improvement at 4 weeks ...Read more
No best one: It is what is best for you (side effects and symptoms). Atypical depression - think wellbutrin. Weight gain problems- think wellbutrin or lexapro. Depressed with pain - think cymbalta. Aggressive or can't sleep - think remeron. Anxious & need to gain weight - think paxil (paroxetine). Ptsd - think zoloft and other ssri's etc. Etc. ...Read more
No: As a physician, if a patient is consulting with me for evaluation and treatment of a major depressive illness, I am going to recommend what I believe is the most effective, safe treatment. If that is treatment for low thyroid, I recommend that. If they have a general medical illness, such as diabetes, I recommend they treat that. For most typical depressions, I recommend an antidepressant. ...Read more
It depends: There is no antidepressant that works for everyone. I choose the antidepressant after getting a thorough history of symptoms. A person who sleeps excessively and is gaining weight and has no energy will get a different medicine than someone who is anxious, can't sleep and can't eat. Please consult a psychiatrist, who has the most knowledge about how best to use antidepressants. ...Read more
Change: I am not sure that your statement is correct. But, your chemistry changes as time passes. What may have been effective when you started medication may no longer suit your the chemistry that you have at this time. ...Read more
Wants common sense: If you have lost your common sense as a result of either depression or anxiety illness, then you likely will get it back with effective treatment. This may involve more treatment than one anti-depressant medication though (multiple meds, tms, &/or psychotherapy: cbt, dbt, ipt). If you lose common sense with hormone changes, medications (hormones, ssri/snri, or tms) can treat. Otherwise, maybe not. ...Read more
No: This can have a bad result. Call your prescribing doctor and ask for advise. ...Read more
Varies: Talk to your prescribing doctor. He or she will recommend a medication based on your condition, your history, and any side effects you have experienced. Sometimes, the doctor may advise you add a drug instead of replacing the one you are taking. ...Read more
Sort of: Antidepressants don't do much of anything if you are ok to start with. But if you are depressed, they usually result in a happier mood and better feelings about yourself, after a few weeks of use. Talk to your doctor if you feel depressed, as there are many medication and non-medication treatments available, and treatment should be customized to you personally. ...Read more
1. SSRI will block reuptake and result in increased Serotonin in the synaptic cleft
2. SNRI will block reuptake and result in increased Norepinephrine and Serotonin in the synaptic cleft
3.This will down regulate the 5HT1A auto receptor which will increase serotonin.
This increases the neuronal firing rate and brain activity, increase BDNF, decrease depression. ...Read more
Antidepressants: With most antidepressants, dose is gradually titrated upwards to therapeutic levels. This is so that your body can become accustomed to the medicine, and any side effects (if they occur) will be less overwhelming. It's wise to taper antidepressants so that you don't experience discontinuation symptoms, and so that you & your doctor can respond to any potential return of depressive symptoms. ...Read more
I can't think nearly as quick as I used to be able to. Would an anti-depressant help me get this back?
To find out: There can be many reasons that thinking or cognitive function can change or worsen, so there is no way to know if antidepressant the answer without formal evaluation to identify what might be causing the problem. Please see a practitioner to address this. ...Read more
If anti depressant make you happier, why doesn't everyone take them? Wouldn't it be of benefit to anyone?
Side effects: All medications have side effects, tolerances can build up, and less than expected results can occur, to name a few reasons. Also, roughly only 25% of people get clinically depressed, and then hopefully only for a short time. ...Read more
I've been on an anti-depressant for like 3 months and have seen very little difference. Advice/suggestions?
Consult with your MD: After 3 months, you should be noticing a reduction in symptoms. Your doctor should be monitoring this with you. The standard of care is to begin a treatment; wait 2-4 wks; re-assess. If no benefit or only partial benefit--increase the dosage (when indicated) or switch to a different anti-depressant. 3 months is too long of a period. Call your doctor and be specific symptoms you are noting. ...Read more
To join the army I must get a med exam. If I take an anti depressant and benzo will they reject me? And what consist of this exam?
Yes.: You will get a comprehensive history and exam. You can be sure they wil screen for drugs and any prior psychiatric history. Based upon reasons for taking the above meds you may or may not be rejected. You should talk to recruiter before wasting your time. ...Read more
My dr prescribed anti-depressant drugs to me for 30 days but I left them after 3 weeks because I feel no improving but he told me before to comeback!
Well, here's the: Deal - most antidepressants take 4 to 6 weeks to start having a real impact (once your are on the optimum dose). Side effects often start right away but patience is required for you to start showing clinical change. I'd get back on them. Be frank with the doctor/ psychiatrist. It will provider him/her with the opportunity to teach you more about the medication. ...Read more
Yes: Unfortunately this is not at all anuncommon event. It is the bread and butter of psychiatry. When one antidepressant fails to work, it is our job to come up with another antidepressant or combination of medications that will bring the persons mood back to normal. Please consult with a psychiatrist on this. I think once this has happened this is beyond what most family practitioners are comfortable dealing with. Best wishes for a blessed holiday season. ...Read more
Not really: Coffee (due to the caffeine) may pick up a person and energize them. In doing so it may temporarily relieve some of the symptoms of depression such as fatigue, tiredness and lack of energy. However, coffee does not treat depression and if it is present it would be helpful to have an evaluation by a psychiatrist or other mental health professional. ...Read more